Warfarin is used in a variety of clinical settings; its clinical effect is monitored through a standardized prothrombin time, termed the International Normalized Ratio (INR). The optimal method for correcting excess anticoagulation after the use of warfarin (eg, returning an increased INR to the desired range) depends upon the degree of elevation and whether clinically significant bleeding is present [1-3], and will be discussed here.
Management of intracerebral hemorrhage as a complication of anticoagulation with warfarin is discussed separately. (See "Reversal of anticoagulation in warfarin-associated intracerebral hemorrhage".)
Correction of excess anticoagulation in patients with prosthetic heart valves is discussed separately. (See "Antithrombotic therapy in patients with prosthetic heart valves".)
The clinical use of warfarin, including its biological properties, mechanism of action, laboratory monitoring, and complications is discussed in detail separately. (See "Therapeutic use of warfarin and other vitamin K antagonists".)
Patients treated with warfarin frequently become excessively anticoagulated, even those who have been stable for many months. The most common causes are interactions between warfarin and other drugs and superimposed diseases (eg, liver disease, malabsorption) that may interfere with warfarin ingestion, absorption, or metabolism. (See "Therapeutic use of warfarin and other vitamin K antagonists", section on 'Drug interactions'.)